Illinois, 2025

Damaging Wind in Illinois, June 17, 2025

June 17, 2025 · NWS LOT · 1 event in 1 county or zone

A thunderstorm produced a very localized swath of damaging winds south of Plano in the evening of the 17th, specifically at the Edith Farnsworth Historical House where significant tree damage was reported around the property. It was also noted that the severity of the damage around the property far exceeded anything else in the general area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A thunderstorm produced a very localized swath of damaging winds south of Plano in the evening of the 17th, specifically at the Edith Farnsworth Historical House where significant tree damage was reported around the property. It was also noted that the severity of the damage around the property far exceeded anything else in the general area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 17, 6:10 PM CST, 2 hours 30 minutes earlier. Its key messages:

  • Periodic bouts of scattered showers and t-storms tonight through Wednesday evening. Some risk for severe t-storms, particularly during the daytime hours Wednesday.
  • Stretch of hot and humid conditions with peak afternoon heat indices possibly over 100 degrees this weekend into early next week.
Area forecast discussion, Jun 17, 6:10 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
710 PM CDT Tue Jun 17 2025

.KEY MESSAGES...

- Periodic bouts of scattered showers and t-storms tonight
  through Wednesday evening. Some risk for severe t-storms,
  particularly during the daytime hours Wednesday.

- Stretch of hot and humid conditions with peak afternoon heat
  indices possibly over 100 degrees this weekend into early next
  week.

&&

.DISCUSSION...
Issued at 240 PM CDT Tue Jun 17 2025

Through Wednesday Night:

Tricky forecast in the short term with a lot of the key forecast
details dependent on convective influences.

Shortwave trough moving slowly eastward across IA and northern
MO is still expected to lead to scattered showers and
thunderstorms developing over eastern IA south into northeast MO
late this afternoon. This activity is expected to spread
eastward into and possibly across our CWA this evening. Weak
shear, nocturnally stabilizing boundary layer, and no
meaningful low level jet raise doubts as to how well this
convection will be able to maintain itself as it moves into and
across our CWA this evening. Still seeing an impressive QPF
signal in HREF, so have maintained some fairly high POPs this
evening despite the uncertainties. Weak mid level lapse rates
and lack of shear really suggest there should be very little
severe threat by the time any storms reach our area this
evening.

There appears to be another subtle shortwave over eastern
Nebraska which most guidance either loses or merges with the
lead shortwave over IA. Given this upstream wave, it is hard to
rule our some scattered showers and thunderstorms lingering even
past midnight, but again weak lapse rates and bulk shear really
suggests if there is any convection overnight it would likely
be scattered/unorganized.

The main larger scale synoptic upper trough is expected to move
across the region Wednesday. Given the expected widespread and
intense convection across the central and southern Plains this
afternoon and tonight, it is quite plausible that the synoptic
shortwave trough and associated surface low could become
convectively augmented. This leads to lower than average
forecast confidence for Wednesday.

There is a decent signal in guidance that showers and
thunderstorms, rooted above a more stable boundary layer, could
move across portions of our CWA during the morning hours
Wednesday. Given the weak mid level lapse rates, the primary
hazard with this convection would likely be torrential
downpours with the potential for locally heavy rainfall.

The strongest signal in guidance now is for destabilization to
occur mainly east of our CWA tomorrow, where SPC has the "enhanced"
(level 3 of 5) severe risk. In the absence of convection and
with some breaks in cloud cover, there could be a window of
opportunity for boundary layer to destabilize tomorrow
morning/early afternoon over our eastern/southeastern CWA. If
this were to occur before the stronger forcing shifts east,
there would be a threat for severe thunderstorms in our CWA for
a couple of hours late morning/early afternoon Wednesday.
Seasonably strong deep layer shear could support supercells with
even some tornado threat given strong low level shear with the
synoptic low level jet. Severe threat in our CWA is conditional
on destabilization occurring prior to better forcing shifting
east by early-mid afternoon.

- Izzi

Thursday through Tuesday:

Broad upper level ridging will be building across the Rockies and
high Plains Thursday as upper troughing shifts east across the
Great Lakes. This will place the local area under a northwesterly
flow aloft ahead of the building ridge to the west. This set up
will support the passage of subtle shortwaves through the
northwest flow which may result in some isolated shower/thunder
chances, especially across far northern Illinois later Thursday or
Friday. Better chances look to be to the north so most if not all
areas may remain dry.

A closed upper low will push over the west coast further
amplifying the ridge ahead of it and pushing it eastward into the
weekend. This will bring in much warmer air by Saturday with a
breezy southwesterly low level flow setting up across the area.
With such an amplified pattern, the ridge axis will extend well
north of the area by Sunday, which combined with the fairly
northerly position of the base of the western trough would keep
the favored track for showers and thunderstorms north of the area
through the weekend. Given that we're still several days away from
this pattern shift, we'll have to monitor how the amplitude of
the upper features evolves over the next few days to see if the
signal for convection to be favored to the north persists. The
question going into early next week is how quickly the amplitude
decreases and when a favored track for thunderstorms returns to
the area as well as how quickly the heat abates.

As far as temperatures, 850 mb temps are expected to warm into
the 21-23C range for the weekend. Breezy south to southwest
surface winds will support strong warming with highs expected to
reach the mid 90s for most areas Saturday and Sunday and probably
Monday too. Dewpoints are forecast to reach the lower 70s but this
will be another element to monitor as drought currently persists
across the area. Any new rain received today and tomorrow may
impact this, but Thursday and Friday will likely allow for drying
out of the top layers of the ground. Given this, and the early
stages of crop growth (as opposed to mature stages in July and
August which allows for crops to add a notable amount of water
vapor to the air) there is some concern that current dewpoint
forecasts could be a bit too high. A drier airmass would allow for
higher temperatures in the upper 90s. Ultimately, a hotter/drier
scenario could net a similar heat index as a slightly less
hot/more humid scenario with the resultant messaging of taking
heat precautions being the same. At this point, the bigger concern
is the duration of the heat as opposed to heat reaching an
extreme or unusual magnitude.

MDB

&&

.AVIATION /00Z TAFS THROUGH 06Z THURSDAY/...
Issued at 710 PM CDT Tue Jun 17 2025

The main aviation weather concerns for the 00Z TAF period
include:

* Scattered showers and thunderstorms into tonight with
  associated vsby reductions expected

* Additional thunderstorms possible on Wednesday

* MVFR cigs and vsbys late Wednesday afternoon into night with a
  period of IFR possible

Isolated to widely scattered showers and thunderstorms are
popping up around northern IL early this evening. Such will
likely continue past sundown and brief vsby reductions will be
possible should one of these pass over an airfield. More
widespread thunder coverage is expected later this evening.
Confidence in timing and intensity is not high, but it appears
that the better coverage should move into Chicagoland late in
the evening, if not until a little after midnight local.
Thunderstorms will then be possible through the earlier part of
the overnight. Vsby reductions to MVFR/high IFR will be
attainable beneath these storms.

While a majority of the overnight and early morning should be
dry, some isolated showers or even a brief early morning
thunderstorm cannot be ruled out.

Confidence is growing in an additional push of storms late
Wednesday morning into the afternoon with lingering showers
possible into the night. There is a rather strong signal for a
period of MVFR cigs and vsbys during the latter part of
Wednesday with IFR possible, especially during the evening
hours.

Doom

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Air Quality Alert until midnight CDT tonight for INZ001-INZ002-
     INZ010-INZ011.

LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jun 17, 2:46 PM CST, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
346 PM CDT Tue Jun 17 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-182100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
346 PM CDT Tue Jun 17 2025 /446 PM EDT Tue Jun 17 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk.
  Limited Flooding Risk.

DISCUSSION...

Scattered thunderstorms are likely tonight, especially this
evening. Cloud to ground lightning, briefly gusty winds, and
torrential downpours will be the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Flooding Risk.
  Elevated Thunderstorm Risk...with an associated:
     Level 3 of 5 Severe Thunderstorm Risk.
Saturday through Monday...
  Elevated Excessive Heat Risk.

DISCUSSION...

Thunderstorms are likely Wednesday. There is a chance that a few
of the storms could be severe, especially across northwest
Indiana. If severe thunderstorms occur, damaging winds, large
hail and tornadoes would all be possible, in addition to locally
heavy rainfall.

Isolated strong storms are possible across southeast Wisconsin
late Thursday afternoon and evening. A few of these could clip
far northeast Illinois near the Wisconsin border, with a brief
damaging wind and hail threat.

Peak afternoon heat indices near or above 100 degrees are
expected this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-northeast at 25 mph.

LMZ740>745-182100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
346 PM CDT Tue Jun 17 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Severe Thunderstorm Risk.
Saturday...
  Hazardous conditions for small craft are likely.

- Izzi

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, Jun 17, 6:51 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
751 PM CDT Tue Jun 17 2025

ILZ021-180115-
Grundy IL-
751 PM CDT Tue Jun 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GRUNDY COUNTY
THROUGH 815 PM CDT...

At 751 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mazon, or 8 miles northwest of Dwight, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Verona, Kinsman, Mazon, and Dwight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4128 8859 4132 8844 4123 8835 4111 8835
      4111 8859
TIME...MOT...LOC 0051Z 237DEG 13KT 4119 8852

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Petr

The radar

The Chicago radar (KLOT), 37 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kendall

When
June 17, 8:40 PM CST
Where
Kendall County, 1.64 mi S of Plano
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.636, -88.530

Significant tree damage was reported around the Edith Farnsworth House south of Plano.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275737.